Iowa, 2005

Hail and Damaging Winds in Iowa, March 6, 2005

March 6, 2005 · NWS DMX · 13 events in 11 counties and zones

S. during the afternoon and evening hours of the 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure moved across the northern U.S. during the afternoon and evening hours of the 6th. Very warm air surged north into Iowa with afternoon temperatures reaching the upper 60s to mid 70s in most locations. A trough extending south from the low entered the state during the evening. Strong southwest winds brought moisture north into the state with dew points reaching the low 50s in southwest Iowa by the evening hours. The low level jet was in the 35 to 45 kt range. The airmass became unstable with lifted indices around -2 and CAPE values around 400 J/kg by evening. The freezing level was around 8500 feet which was conducive for hail. Thunderstorms erupted ahead of the approaching trough during the early evening. The line of thunderstorms filled in quite quickly. Though most of the storms were not severe and produced pea to marble size hail and 35 to 50 MPH winds, a few of the storms did become severe. There were spotty wind reports of 55 to 60 MPH with several of the storms producing nickel size and slightly larger hail. The largest hail report came from Webster County with one inch diameter hail. High winds caused considerable damage to trees and some structural damage near the Garden Grove area. Lightning also struck a house in Garden Grove, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 6, 3:00 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 6, 3:00 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CST SUN MAR 6 2005

.DISCUSSION...CHALLENGES FOR THE SHORT-TERM INCLUDE THE CONTINUATION
OF WIND BEHIND THE FRONTAL PASSAGE LATE TONIGHT AS WELL AS CHANCES
FOR SCATTERED CONVECTION OVER THE SOUTHERN AREAS OF THE STATE YET
LATER THIS EVENING AND OVERNIGHT. LOW OVER MN CURRENTLY HEADING SE
ACROSS WI IN THE NEXT 12 HOURS. LITTLE OVERALL DIFF TDY WITH MODELS
LOCKING IN ON GENERAL TRENDS NEXT 24-36 HRS...THOUGH GFS STILL A BIT
FASTER AND NOT AS DEEP AS ETA. MIXED DOWN TDY WITH GUSTY WINDS ALL
AFTERNOON. INITIAL TROF HEADS INTO THE STATE PRIOR TO THE ARCTIC
FRONT BY 06Z.  WINDS SHOULD DECOUPLE AS WE HEAD INTO THE EVE HOURS
THEN PICK UP AGAIN AS FRONT DROPS THROUGH THE STATE TOWARD MORNING.
IN THE SHORT TERM MID-LVL INSTABILITY TO INCREASE ACROSS THE
SOUTHERN HALF WITH CAPES 400-600 J/KG OVR THE SE QUARTER FROM
03Z-06Z TIME FRAME. LLVL MID-LVL MOISTURE NOT REALLY THERE BUT TD
HAS BEEN INCREASING FROM OK THRU CENTRAL KS THIS AFTERNOON WITH
VALUES 45-50F. THOUGH MOISTURE IS GENERALLY LACKING...ENOUGH
ELEVATED CAPE TO ADD CHANCE TSRA.  UNIDIRECTIONAL FLOW...SO ONLY
THREAT FROM STORMS WOULD BE STRONG WIND POTENTIAL...THOUGH THAT
APPEARS MARGINAL ATTM. AS ARCTIC FRONT ARRIVES MON AM SFC TEMPS
STILL NEAR OR ABOVE FREEZING. MOISTURE LIMITED AS SYSTEM PASSES
SOUTH WITH ONLY CHANCE/SLIGHT CHANCE -RW/-SW ON MONDAY. NEXT
CHALLENGE IS THE STRENGTH OF WIND ON MONDAY. FOLLOWING FRONT DECENT
SINKING MOTION WITH +2 TO 4 MICROBARS OMEGA MOVING OVER NC-SW LINE
BETWEEN 12-18Z. FEEL THIS IS THE BEST OPPORTUNITY TO HAVE WINDS
APPROACHING WIND ADV CRITERIA. FLY IN OINTMENT IS POSSIBLE INVERSION
DEVELOPING AS COLD AIR ADVECTION MOVES SOUTH...WHICH MAY INHIBIT ANY
DOWNWARD MOMENTUM TRANSFER OVER THE SOUTHERN AREAS OF THE CWA. HIGH
BUILDS IN FOR MON NIGHT AND TUES BEFORE NEXT WARM FRONT...WK WAVE
COMBO MOVES INTO THE WESTERN COUNTIES TUES EVE AND OVERNIGHT.
INTRODUCED CHANCE POPS TUE NIGHT. WED SHOWS A SLIGHT MODERATION AS
ANOTHER WAVE HEADS SOUTH OF THE STATE WED EVE.

EXTENDED FORECAST...THU THROUGH SUN...ACTIVE WNW FLOW CONTINUES IN
GENERALLY AMPLIFIED 500MB PATTERN. WITH SYSTEMS PASSING NEAR REGION
AND CONTINUED LOW CONFIDENCE...HAVE HELD CLOSER TO ENSEMBLE GUIDANCE
AND INTRODUCED SOME PRECIP WITH WEEKEND SYSTEM ON SATURDAY AND
SATURDAY NIGHT. LOW CONFIDENCE ON PLACEMENT/TIMING AS GFS IS NOW
TRACKING LOW FARTHER NORTH...AND NICE WARM-UP OVER THE WEEKEND IS
POSSIBLE SHOULD THE TREND HOLD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Mar 6, 6:12 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CST SUN MAR 6 2005

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-071-071100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
612 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A
ATLANTIC TO DES MOINES TO WATERLOO LINE.

.DAY ONE...TONIGHT

WINDS WILL BECOME NORTHWEST AT 25 TO 35 MPH AFTER MIDNIGHT AS A
STRONG COLD FRONT MOVES ACROSS THE AREA. GUSTS UP TO 45 MPH ARE
LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ050-061-062-072>075-081>086-092>097-071100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
612 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF A
ATLANTIC TO DES MOINES TO WATERLOO LINE.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS EVENING INTO EARLY
MONDAY.  THE BEST CHANCE FOR DEVELOPMENT WILL BE BETWEEN 9 PM
AND 2 AM. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WINDS TO
60 MPH AND NICKEL SIZED HAIL.

A STRONG COLD FRONT WILL ARRIVE AFTER 3 AM AND WILL BRING NORTHWEST
WINDS INCREASING TO 25 TO 30 MPH AND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE
ANTICIPATED MONDAY IN THE WAKE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. IF SEVERE WEATHER IS
OBSERVED, REPORTS WOULD BE APPRECIATED.

DONAVON

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
March 6, 7:16 PM CST
Where
Palo Alto County, West Bend
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.967, -94.450

Hail, Calhoun

When
March 6, 8:25 PM CST
Where
Calhoun County, Rockwell City
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.400, -94.633

Hail, Webster

When
March 6, 8:30 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.500, -94.183

Hail, Taylor

When
March 6, 8:47 PM CST
Where
Taylor County, Gravity
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -94.733

Hail, Ringgold

When
March 6, 9:08 PM CST
Where
Ringgold County, 1 mi E of Clearfield
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -94.450

Hail, Dallas

When
March 6, 9:38 PM CST
Where
Dallas County, 1 mi N of Waukee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.633, -93.900

Hail, Polk

When
March 6, 9:50 PM CST
Where
Polk County, 5 mi WNW of Des Moines Ekman Arp
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.467

Thunderstorm Wind, Decatur

When
March 6, 9:54 PM CST
Where
Decatur County, Leon
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.733, -93.733

Hail, Story

When
March 6, 9:57 PM CST
Where
Story County, 6 mi SE of Colo
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.950, -93.233

Hail, Marshall

When
March 6, 10:04 PM CST
Where
Marshall County, State Center
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -93.167

Thunderstorm Wind, Decatur

When
March 6, 10:10 PM CST
Where
Decatur County, 1 mi S of Garden Grove
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.800, -93.600

Hail, Wayne

When
March 6, 10:15 PM CST
Where
Wayne County, Allerton
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -93.367

Lightning, Decatur

When
March 6, 10:15 PM CST
Where
Decatur County, Garden Grove
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440884, 5440885, 5440886, 5440887, 5440888, 5440889, 5440894, 5440890, 5440891, 5440892, 5440895, 5440893, 5440896.